AN UNFORTUNATE CASE OF STATIN-INDUCED RHABDOMYOLYSIS IN A PATIENT WITH LIVER CIRRHOSIS

Justine Shaw, MBBS*, Ochsner Medical Center, New Orleans, LA

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 719

Categories: Adult, Clinical Vignette Abstracts

Case Presentation:

A 55-year-old male with a history of coronary artery disease status post percutaneous intervention, tobacco abuse, hepatitis C, and liver cirrhosis presented to an outside hospital with severe fatigue and weakness. One month prior to presenting to the outside hospital, the patient suffered a cardiac arrest secondary to myocardial infarction. He required bare metal stents in the left main coronary artery and ostial left anterior descending coronary artery. He was started on an angiotensin-converting enzyme inhibitor, beta blocker, high dose atorvastatin, clopidogrel, and aspirin. Shortly after discharge, patient began having severe muscle weakness that progressively worsened. This was associated with fatigue, subjective fevers and diffuse pain. Upon further review, the patient had an elevated creatinine phosphokinase level to 35,000 U/L with renal failure requiring dialysis. Muscle biopsy showed “necrotizing myopathy without inflammation…with mild myofiber atrophy”. HLA Class I immunohistochemistry study was negative ruling out immune mediated necrotizing myopathy. Atorvastatin was immediately discontinued and his clinical status improved; however, he remained on dialysis upon discharge.

Discussion:

Statins are one of the most frequently prescribed medications in the world. The benefits of lowering lipid levels, decreasing inflammatory response, and preventing heart disease have been well studied and widely praised. Furthermore, statins are generally well tolerated and the more common side effects are mild, giving statins a high benefit to risk ratio. Statin-induced arthralgias (9-12%), muscle spasms (4-5%), and myalgias (4-8%) are benign adverse reactions; however, patients can also develop rhabdomyolysis (2%). This is a rare complication that can have serious consequences, including death. Many develop renal failure requiring dialysis. Some patients progress into immune-mediated necrotizing myopathy. Many reported cases of statin-induced rhabdomyolysis have been seen in patients with underlying medical conditions (liver cirrhosis, end stage renal disease, diabetes, etc.).  Currently, the guidelines for statin therapy extend across all patient populations. The life-threatening reactions to statin therapy, while rare, calls for further research into the best approach for prescribing them. Guidelines should be tailored for patients with certain underlying medical conditions to optimize prevention of heart disease, while avoiding those adverse reactions with catastrophic consequences. 

Conclusions:

Statin therapy has been proven to provide great benefits in preventing heart disease and is life saving for many patients who are at high risk. However, the medication is not without serious side effects that can also be life threatening. This patient had a background of liver cirrhosis, which may have placed him at increased risk of developing one of the more serious adverse reactions caused by statins. Therefore, further research and tailoring of guideline therapy for those with certain medical conditions to prevent serious complications from the drug is warranted.

To cite this abstract:

Shaw, J . AN UNFORTUNATE CASE OF STATIN-INDUCED RHABDOMYOLYSIS IN A PATIENT WITH LIVER CIRRHOSIS. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 719. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/an-unfortunate-case-of-statin-induced-rhabdomyolysis-in-a-patient-with-liver-cirrhosis/. Accessed November 15, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.